HomeFactsIs Ibuprofen Good For Migraines

Is Ibuprofen Good For Migraines

How To Treat Your Headache

The main differences between Advil, Tylenol, Aleve, and Aspirin

Should You Take Medication?

While ibuprofen might work every once in a while, it can actually cause headaches to be worse down the line. Medication overuse can cause a chronic daily rebound headache that cannot be treated with more medication. There are certain medications doctors can prescribe to help treat headaches that will not cause rebound headaches.

If over-the-counter medications have caused side effects for you in the past, it might be worth it to consider magnesium, which has been used in pill form to prevent headaches specifically migraines. While there isnt definitive research on whether or not a magnesium medication regimen is a viable solution for all migraines, it might be beneficial to add magnesium-rich foods to your diet instead. These foods include avocados, nuts , and bananas.

Before starting any medication or making changes to your daily diet, it is always best to consult with your doctor first.

Figure Out the Trigger

If you think a ponytail might be the culprit, adjust your hairstyle. If stress is your trigger, find ways to relax and unwind to keep yourself, and your brain, calm.

A Natural Solution

Treating Secondary Headaches

Each Of The Drugs Has Its Drawbacks

For most run-of-the-mill headaches, its usually best to try acetaminophen first. It doesnt pose the risk of stomach bleeding and heart attack associated with the regular use of most nonsteroidal anti-inflammatory drugs , a class of painkillers that includes ibuprofen .

But acetaminophen comes with its own caveats. Its not as effective at relieving pain as NSAIDs, and high doses can damage the liver. People who are heavy drinkers or have cirrhosis of the liver or hepatitis should use acetaminophen;with caution. Do not take more than the maximum daily amount of 4,000 mg per daythe equivalent of eight extra-strength 500 mg capsules daily, and be sure to follow the product label instructions carefully.

If acetaminophen doesnt relieve your pain, consider ibuprofen or naproxen . Both are Consumer Reports Best Buys. Naproxen may be a better choice if you have higher risk of heart attacks or strokes, since studies suggest it does not increase the risk of these conditions.

If you are at increased risk of bleeding due to older age, because you take aspirin or other blood thinners, or have a history of prior bleeding or ulcers, talk to your doctor before taking any of these painkillers.

Finally, strange as it may sound, overuse of these medications can actually cause headaches. That problem is known as “rebound headaches.” So use these treatments only when needed, and see your doctor if you experience daily or almost daily headaches.

What About Using Other Nsaids To Treat Symptoms

There are other NSAIDs besides ibuprofen, including naproxen , aspirin, , and celecoxib .

While NSAIDs are considered to be safe drugs, itâs best to take them sparingly to avoid side effectsâa general rule of thumb is not to take them more than three days a week.

Unfortunately, given the lack of evidence related to how they work to treat symptoms of the coronavirus, and because every patientâs needs are different, itâs tough to tell if someone should stop taking these medications if theyâre experiencing symptoms. Be sure to speak with your doctor for more guidance if you have any questions.

You May Like: Migraines For 2 Weeks Straight

Cautions With Other Medicines

Ibuprofen doesn’t mix well with some medicines.

Ibuprofen applied to the skin is less likely to interfere with other medicines than if it’s taken by mouth.

For safety, tell your doctor if you’re taking these medicines before you start taking ibuprofen by mouth or using it on your skin:

Ibuprofen Is More Effective At Treating Headaches Than Acetaminophen

Since acetaminophen and ibuprofen essentially serve the same function, they’re both effective at treating tension headaches, but ibuprofen saw a slight preference from participants in a previous study. Per Very Well Health, “In an older study published in the ‘Journal of Clinical Pharmacology’, over 450 individuals with tension headache were randomized to receive either 400 mg ibuprofen, 1,000 mg of Tylenol, or placebo. Results showed both were more effective than placebo in alleviating headache with ibuprofen most effective.”

Researchers have conducted other studies but were unable to provide a definitive distinction between acetaminophen and ibuprofen in terms of effectiveness, as they both provide the same general benefits when taken in the proper dosage. If you feel as though neither option has helped you manage your headache pain, contact your healthcare provider to determine if a different treatment plan may be more successful.

If you’re looking into other options, like Aspirin, be mindful of this drug’s side effects regardless of which brand you take as this may cause more pain than it’s resolving.

Don’t Miss: What Piercing Is For Migraines

When Tylenol Or Advil Fails

If you don’t obtain headache relief from a dose of Tylenol or an NSAID, a next practical choice would be to consider a two-tablet dose of caffeine combined with a pain reliever, such as Excedrin Extra Strength .

For some people, starting off with a combination of analgesic and caffeine may even be better for easing an episodic tension-type headache than a simple analgesic . That said, you may experience more side effects, such as an stomach upset or dizziness .

However, remember that a combination analgesic like Excedrin contains both aspirin and acetaminophen. Be sure to stay within recommended daily limits, especially if you combine it with other types of medication.

Acetaminophen Aspirin And Caffeine In Combination Versus Ibuprofen For Acute Migraine: Results From A Multicenter Double

Goldstein J, Silberstein SD, Saper JR, et alHeadache. 2006;46:444-453

All of us suffer from a headache from time to time, but the prevalence and impact of migraine headache is notable, even accounting for the ubiquity of all types of cephalalgia. In an epidemiologic study of 20,000 households in the United States, the prevalence of self-reported migraine headache was 18.2% among females and 6.5% among males. Of note, migraines were more common in white respondents compared with black respondents, and the prevalence of migraine was inversely related to income. The majority of respondents with migraine indicated that severe headaches interfered with function, and 51% reported that migraine reduced school or work productivity by at least 50%.

Given the severity of many patients’ migraine headaches, it is also interesting that most patients use only over-the-counter medications for treatment, and good evidence suggests that such medications are effective. In a study comprising 1357 patients with moderate or severe migraine, a combination of acetaminophen, aspirin, and caffeine reduced pain intensity to none or mild within 2 hours among 59.3% of patients treated, compared with only 32.8% of subjects receiving placebo. By 6 hours after treatment, the rates of participants reporting no pain were 50.8% and 23.5% in the active treatment and placebo groups, respectively.

Also Check: Ear Piercing For Migraine Headaches

When To See A Doctor

If youve tried home remedies, medication, diet changes, and de-stressing techniques and are still falling victim to frequent, painful headaches, its time to see a doctor to make sure there isnt a more serious underlying condition. Your doctor is the person who can give you the best medical advice to help ease your pain, so its important to use them as a resource if necessary.

Related:;

Taking Ibuprofen With Other Painkillers

Ibuprofen: Overview of Uses and Dosing

It’s safe to take ibuprofen with paracetamol or codeine.

But do not take ibuprofen with similar painkillers like aspirin or naproxen without talking to a pharmacist or doctor.

Ibuprofen, aspirin and naproxen belong to the same group of medicines called non-steroidal anti-inflammatory drugs . If you take them together, ibuprofen plus aspirin or naproxen may increase the chance of you getting side effects like stomach ache.

NSAIDs are also used in medicines you can buy from pharmacies â for example, cough and cold remedies. Before taking any other medicines, check the label to see if they contain aspirin, ibuprofen or other NSAIDs.

Also Check: Can Migraines Cause Fever

Drugs For Migraine Prevention

If you have 4 or more migraine days each month, you may take these drugs regularly to keep migraine attacks from happening. They lessen the number of headaches you have and how severe they are.

You have to follow your doctorâs directions for them to work. Your doctor may need to change the medications and adjust how much you take to figure out what works best for you.

While youâre taking these drugs, write down how often you have headaches and how bad they are to help your doctor judge how well they are working. Most need days or weeks to take full effect.

Once your headaches are under control for 6 months or a year, you might be able to taper off or stop these drugs. Your doctor will advise you.

The medications listed include both over-the-counter and prescription drugs. They aren’t habit-forming, but any medication can have side effects. Your doctor will adjust the dosage to give you the most relief with the fewest side effects.

When To Worry About A Headache

Most headaches respond to self-care, OTC pain relievers, or medication your doctor prescribes. For some headaches, though, its best to promptly seek medical advice.;Warning signs;include a headache that:

  • is unusually severe or steadily worsens
  • follows a blow to the head
  • is accompanied by fever, stiff neck, confusion, decreased alertness or memory, or neurological symptoms such as visual disturbances, slurred speech, weakness, numbness, or seizures.

Also Check: Do I Have A Migraine Quiz

Be Aware Of The Side Effects Of Acetaminophen And Ibuprofen

Acetaminophen may cause liver disease when taken in high doses, meaning you’re going to do some serious damage to your liver if you take this medication more than prescribed. If you suffer from cardiovascular disease, ibuprofen may worsen your blood pressure; furthermore, it’s been linked to peptic ulcer disease and bleeding, and kidney failure in some individuals .

Noticeable side effects indicating an adverse reaction to acetaminophen include cloudy or bloody urine, fever with or without chills, pain in your lower back, skin rash, hives, mouth sores, or unusual bleeding, per the Mayo Clinic. If you notice any of these conditions immediately after taking acetaminophen, call your doctor right away.

Ultimately, choosing between acetaminophen and ibuprofen is a personal choice, but either way, it’s important to only take the recommended dosage for your headache to ensure that you’re treating the discomfort without causing additional internal problems.

More To Consider From Our Brands

  • Get it as soon as Wednesday, Sep 15FREE Shipping on orders over $25 shipped by Amazon
  • Get it as soon as Wednesday, Sep 15FREE Shipping on orders over $25 shipped by Amazon
  • Get it as soon as Wednesday, Sep 15FREE Shipping on orders over $25 shipped by Amazon
  • Get it as soon as Wednesday, Sep 15FREE Shipping on orders over $25 shipped by Amazon
  • Get it as soon as Wednesday, Sep 15FREE Shipping on orders over $25 shipped by Amazon
  • Get it as soon as Wednesday, Sep 15FREE Shipping on orders over $25 shipped by Amazon
  • You May Like: What Piercing Is For Migraines

    Research On Tylenol Versus Advil

    Whether you reach for acetaminophen or ibuprofen, either will most likely work, although research suggests ibuprofen may be more effective.

    In an older study published in the Journal of Clinical Pharmacology, over 450 individuals with tension headache were randomized to receive either 400 mg ibuprofen, 1,000 mg of Tylenol, or placebo. Results showed both were more effective than placebo in alleviating headache, with ibuprofen most effective.

    That being said, other studies have found no difference between Tylenol and NSAIDs in alleviating tension headache pain.

    A review study in Pain found both Tylenol and ibuprofen to be better than placebo at easing moderate to severe tension headaches . Neither was found to be more effective than the other.

    The study also found that the number of people needing to take either Tylenol or ibuprofen to obtain headache relief at two hours was nearly nine for both. This is rather high and means that there are still a lot of people who are not getting proper relief.

    Treatment Of Acute Migraine Headache

    BENJAMIN GILMORE, MD, David Geffen School of Medicine, University of California, Los Angeles, California

    MAGDALENA MICHAEL, MD, Mountain Area Health Education Center, Hendersonville, North Carolina

    Am Fam Physician.;2011;Feb;1;83:271-280.

    ;Patient information: See related handout on this topic at .

    Migraine headache is one of the most common, yet potentially debilitating disorders encountered in primary care. Approximately 18 percent of women and 6 percent of men in the United States have migraine headaches, and 51 percent of these persons report reduced work or school productivity.1 Patients typically describe recurrent headaches with similar symptoms, and approximately one-third describe an aura preceding the headache.1 This article reviews treatment options for acute migraine headache.

    Also Check: How To Wean Off Nortriptyline For Migraines

    Should I Stop Taking Ibuprofen For My Migraines

    There have been a few reports about some healthcare officialsâ response to the coronavirus, and their recommendation to avoid some nonsteroidal anti-inflammatory drugs , like ibuprofen as a method for treating symptoms of the virus.

    Sources are saying that for some patients who were showing signs of the coronavirus, taking ibuprofen made their symptoms worse. While the World Health Organization had previously advised against the use of ibuprofen for treating symptoms of the coronavirus, they’ve since updated their recommendation and are no longer suggesting that patients avoid it.

    According to their latest statement, the WHO is “consulting with physicians treating COVID-19 patients and are not aware of reports of any negative effects of ibuprofen, beyond the usual known side effects that limit its use in certain populations.”

    In fact, neurologist and migraine expert Dr. Cristina Wohlgehagen, MD even recommends NSAIDs as an option to relieve any attacks you might get after receiving a COVID-19 vaccine.

    Because COVID-19 is so new, medical experts are still learning about it, and thereâs not much data to back up how anyone suffering from the virus will respond to certain medications. If youâre wondering if ibuprofen is the right treatment for your migraines, itâs best to speak with your doctor.

    How To Relieve Headaches Without Nsaids

    How Does Ibuprofen Work?

    Posted on

    When your head is throbbing, its natural to reach for the bottle of Ibuprofen in search of relief. Tension and even migraine headache sufferers often swear by the benefits of NSAIDs, or Nonsteroidal anti-inflammatory drugs. These medications are designed to ease inflammation and reduce pain, but they can also bring along unwanted and even potentially serious side effects. Recent research has shown that NSAIDs can lead to a small, but real increase in cardiovascular problems, including heart attack and stroke. In people with certain risk factors, they can also cause bleeding, blood pressure, and kidney problems. NSAIDs can also negatively affect your stomach and digestive system.;

    If your physician has prescribed you NSAIDs, then its important to continue taking them as directed.Your doctor knows your own personal medical history and risk profile.; However, if you arent prescribed NSAIDs, there are some alternatives that can often help manage headaches just as well as anti-inflammatories.;

    Don’t Miss: Can Aspartame Cause Migraines

    What Are The Side Effects Of Taking Ibuprofen

    Ibuprofen does have some side effects. For most people these are mild and are not bothersome.

    However, some people may experience more serious reactions. See the ibuprofen risk section below for more information on the significant risks of ibuprofen.

    Before taking ibuprofen talk with your doctor about:

    • your migraine symptoms
    • drink more than 3 alcoholic drinks daily
    • take ibuprofen longer than recommended

    Dont take ibuprofen if youve ever had an allergic reaction to this type of medication .

    Taking ibuprofen too often for migraine may lead to overuse rebound headaches. According to Harvard Health Publishing, taking ibuprofen or other OTC pain medication for more than 15 days per month for migraine can increase your risk for rebound headache.

    Acetaminophen Vs Ibuprofen: Which Is Better For Headaches

    When you suffer from frequent headaches, you understand the debilitating effect it has on your overall health and productivity levels. It’s difficult to complete even small tasks when your head is throbbing, which is why it’s so important to find treatment methods that work for you. Various over-the-counter medications provide relief for common headaches, with two of the most popular options being acetaminophen and ibuprofen.

    Acetaminophen is typically referred to by its brand name, Tylenol. This medication and ibuprofen are frequently used to treat tension headaches, though if you suffer from migraines or experience migraines with aura, you’ll likely need to contact a doctor to discuss other treatment plans. For those who simply experience the occasional headache, both Tylenol and ibuprofen are effective in treating the pain, but ibuprofen is generally regarded as the more effective option, according to Very Well Health. Like acetaminophen, ibuprofen is commonly known by its brand name, Advil.;

    Though both medications are good for treating headaches, acetaminophen and ibuprofen maintain key differences that can either help reduce your symptoms or have a negligible impact.;

    Read Also: Does Daith Piercing Really Work For Migraines

    What Other Items Do Customers Buy After Viewing This Item

  • Get it as soon as Wednesday, Sep 15FREE Shipping on orders over $25 shipped by Amazon
  • Get it as soon as Friday, Sep 17FREE Shipping on orders over $25 shipped by Amazon
  • Get it as soon as Wednesday, Sep 15FREE Shipping on orders over $25 shipped by Amazon
  • Get it as soon as Wednesday, Sep 15FREE Shipping on orders over $25 shipped by Amazon
  • Find answers in product info, Q&As, reviews

    Your question might be answered by sellers, manufacturers, or customers who bought this product.

    Please make sure that you are posting in the form of a question.

    Please enter a question.

    Temporarily relieves migraine pain and symptoms:

    • Migraine Headaches
    • Sound Sensitivity

    Control Your Migraine Before It Controls You

    Don’t let tough migraine pain stop you—keep going with Advil Migraine. Advil Migraine is clinically proven to relieve tough migraine pain and related symptoms, like nausea and sensitivity to light and sound. It’s the only FDA approved over-the-counter migraine medicine in a liquid filled capsule. Advil Migraine provides fast relief of migraine pain so you can return to your normal activities.

    4.8 out of 5 stars 4.8 out of 5 stars 4.7 out of 5 stars 4.8 out of 5 stars 4.8 out of 5 stars 4.7 out of 5 stars
    Price
    4.21 x 2.28 x 2.24 inches; 3.2 Ounces
    Item Weight
    4.8 out of 5 stars
    Best Sellers Rank